Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Springfield, MO

April 30, 2002Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 30, 2002, 2:22 PM CDT for Laclede County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2002, 2:22 PM CDT (19:22 UTC)
Expired
Apr 30, 2002, 3:00 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Laclede County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 2:30 PM CDTHail 0.88Lebanon, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 9:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-440 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WUUS53 KSGF 301922
SVRSGF
MOC105-302000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LACLEDE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 300 PM CDT

* AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL 
SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS   
LOCATED OVER PLAD...OR 15 MILES NORTHEAST OF BUFFALO...OR 20 MILES 
WEST OF LEBANON...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LEBANON BY 235 PM CDT.

THE TOWNS OF BENNETT SPRINGS...DRY KNOB AND FALCON ARE ALSO IN THE
PATH OF THIS STORM.

LAT...LON 3780 9287 3761 9286 3748 9234 3770 9228

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:19 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 30, 2:19 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 PM CDT TUE APR 30 2002

BUSY DAY ACROSS THE CWA...STRONG/SEVERE TSRA FROM NEVADA TO UNO AND
MOVING EAST...ALL NORTH OF WARM FRONT AND CAP.  LOOKS LIKE WARM
FRONT OVER SW MO AND TRAILING INTO NRN AR...AS DEWPOINTS IN LOW/MID
60S IN THIS AREA.

WAITING FOR NEW WATCH TO COME SO CAN ADJUST ZONES FOR TONIGHT
PACKAGE.

DEPENDING ON WHERE THE WARM FRONT SETTLE IN WILL/COULD HAVE BIG
RANGE IN TEMPERATURES ON WEDNESDAY. ALSO CLOUD COVER WILL ALSO PLAY
A BIG PART. SO IN A NUTSHELL WILL GO COOLER IN NRN ZONES WITH
WARMEST TEMPERATURES IN SRN ZONES ON WEDNESDAY. THINKING FWC/ETA MOS
TEMPERATURES MAYBE TO WARM SO WILL GO WITH MAV.  WILL GO MID 70S IN
NRN ZONES TO AROUND 80 IN SWRN ZONES.

BROADBRUSH A 50 POP FOR TONIGHT...WILL PUT 40 POPS IN FOR WEDNESDAY
BASED ON QPF FIELDS AND 30 POPS FOR WEDNESDAY NIGHT...MAINLY FOR
EVENING HOURS. OTHERWISE STRONG COLD FRONT DUE INTO CWA WEDNESDAY
NIGHT WITH MUCH COOLER TEMPERATURES ON THURSDAY...MAY NOT GET OUT OF
THE 50S IN NRN ZONES...ELSEWHERE LOW 60S LOOKS GOOD.

FRIDAY MORNING COULD SEE SCATTERED FROST ESPECIALLY IN NRN
ZONES...STAY TUNED.

EXTENDED FORECAST DID NOT CHANGE MUCH..JUST TWEAKED TEMPERATURES A
TAD AND INCLUDED PCPN ON TUESDAY...KEPT PCPN IN FOR SUNDAY/MONDAY AS
WELL.

ISC GRIDS WILL SENT BY 230 PM IF NOT SOONER.

.SGF...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHWEST/SOUTH
CENTRAL MISSOURI UNTIL 3 PM.  NEW WATCH EXPECTED SHORTLY.

SS

In the hours before

Local storm report, Apr 30, 1:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0129 PM    COLLINS                   MO   .75 INCH HAIL
04/30/02   ST.CLAIR                       REPORTED BY PUBLIC.
Local storm report, Apr 30, 1:37 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    CHESAPEAKE                MO   1.75 INCH HAIL
04/30/02   LAWRENCE                       REPORTED BY PUBLIC.

0912 AM    1 E EL DORADO SPGS        MO   .75 INCH HAIL
04/30/02   CEDAR                          REPORTED BY PUBLIC.
Local storm report, Apr 30, 1:45 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    EL DORADO SPGS            MO   .88 INCH HAIL
04/30/02   CEDAR                          REPORTED BY PUBLIC.

0905 AM    3 S SQUIRES               MO   1 INCH HAIL
04/30/02   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0132 PM    COLLINS                   MO   .88 INCH HAIL
04/30/02   ST.CLAIR                       REPORTED BY PUBLIC.
Local storm report, Apr 30, 1:52 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    2 W THAYER                MO   .88 INCH HAIL
04/30/02   OREGON                         REPORTED BY PUBLIC.
Local storm report, Apr 30, 1:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    1 N ADONIS                MO   1.75 INCH HAIL
04/30/02   POLK                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 30, 2:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0208 PM    LOUISBURG                 MO   2 INCH HAIL
04/30/02   DALLAS                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:39 AM CDTSevere Thunderstorm WarningSGFChristian51 min
Apr 30, 8:41 AM CDTSevere Thunderstorm WarningSGFGreene64 min
Apr 30, 8:48 AM CDTSevere Thunderstorm WarningSGFLawrence57 min
Apr 30, 9:05 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark55 min
Apr 30, 9:11 AM CDTSevere Thunderstorm WarningSGFCedar64 min
Apr 30, 9:13 AM CDTSevere Thunderstorm WarningSGFBarry62 min
Apr 30, 9:20 AM CDTSevere Thunderstorm WarningSGFDade, Polk55 min
Apr 30, 9:27 AM CDTSevere Thunderstorm WarningSGFStone63 min
Apr 30, 9:30 AM CDTSevere Thunderstorm WarningSGFChristian, Greene60 min
Apr 30, 9:38 AM CDTTornado WarningSGFDouglas, Ozark52 min
Apr 30, 9:44 AM CDTSevere Thunderstorm WarningSGFTaney61 min
Apr 30, 9:52 AM CDTSevere Thunderstorm WarningSGFDallas, Webster53 min
Apr 30, 9:55 AM CDTSevere Thunderstorm WarningSGFHowell65 min
Apr 30, 9:58 AM CDTTornado WarningSGFChristian47 min
Apr 30, 10:33 AM CDTSevere Thunderstorm WarningSGFOregon57 min
Apr 30, 10:35 AM CDTSevere Thunderstorm WarningSGFOzark55 min
Apr 30, 10:57 AM CDTSevere Thunderstorm WarningSGFHowell63 min
Apr 30, 1:09 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair21 min
Apr 30, 1:34 PM CDTSevere Thunderstorm WarningSGFHickory41 min
Apr 30, 1:55 PM CDTSevere Thunderstorm WarningSGFDallas, Polk35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.